Alert archive / Kentucky / Tornado Warnings in 2015

Tornado Warning 40, NWS Paducah, KY

December 23, 2015Daviess County, Henderson County, McLean County, Kentucky

NWS Paducah, KY issued this tornado warning at Dec 23, 2015, 3:18 PM CST for Daviess County, Henderson County, McLean County, Kentucky. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2015, 3:18 PM CST (21:18 UTC)
Expired
Dec 23, 2015, 3:45 PM CST
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Daviess County, KY, Henderson County, KY, McLean County, KY

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 3:30 PM CSTFUNNEL CLOUDOwensboro, KYFUNNEL CLOUD REPORTED NEAR DIAMOND LAKE RESORT MOVING EAST NORTHEAST AT 40 MPH.
Dec 23, 3:30 PM CSTHAIL 0.88Delaware, KYDIME TO NICKEL SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 9:13 AM CSTTornado WatchSPC8 hr
Dec 23, 12:28 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WFUS53 KPAH 232118
TORPAH
KYC059-101-149-232145-
/O.NEW.KPAH.TO.W.0040.151223T2118Z-151223T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HENDERSON COUNTY IN NORTHWESTERN KENTUCKY...
  NORTHWESTERN MCLEAN COUNTY IN NORTHWESTERN KENTUCKY...
  WESTERN DAVIESS COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 345 PM CST
    
* AT 318 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR SEBREE...OR 11 MILES NORTHWEST OF
  CALHOUN...MOVING NORTHEAST AT 70 MPH.

  HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  ST. JOSEPH AROUND 325 PM CST.
  OWENSBORO AND STANLEY AROUND 335 PM CST.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
HEBBARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3757 8737 3759 8740 3759 8746 3760 8748
      3761 8749 3765 8750 3765 8756 3790 8731
      3785 8723 3784 8719 3781 8714 3778 8713
      3779 8709 3778 8708
TIME...MOT...LOC 2118Z 223DEG 63KT 3761 8746 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$
1 follow-up statement
183 
WWUS53 KPAH 232133
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CST WED DEC 23 2015

KYC149-232143-
/O.CAN.KPAH.TO.W.0040.000000T0000Z-151223T2145Z/
MCLEAN KY-
333 PM CST WED DEC 23 2015

...THE TORNADO WARNING FOR NORTHWESTERN MCLEAN COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR NORTHWESTERN
KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST FOR
SOUTHWESTERN INDIANA AND NORTHWESTERN KENTUCKY.

LAT...LON 3766 8728 3770 8738 3780 8741 3790 8731
      3785 8723 3784 8719 3781 8714 3778 8713
      3779 8709 3778 8708
TIME...MOT...LOC 2133Z 223DEG 62KT 3779 8723 

$$

KYC059-101-232145-
/O.CON.KPAH.TO.W.0040.000000T0000Z-151223T2145Z/
HENDERSON KY-DAVIESS KY-
333 PM CST WED DEC 23 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR EAST
CENTRAL HENDERSON AND NORTHWESTERN DAVIESS COUNTIES...
    
AT 333 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER STANLEY...OR NEAR OWENSBORO...MOVING NORTHEAST AT 70
MPH.

HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL HENDERSON AND NORTHWESTERN DAVIESS COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...HEBBARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3766 8728 3770 8738 3780 8741 3790 8731
      3785 8723 3784 8719 3781 8714 3778 8713
      3779 8709 3778 8708
TIME...MOT...LOC 2133Z 223DEG 62KT 3779 8723 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 23, 1:52 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 23, 1:52 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
152 PM CST WED DEC 23 2015

.SHORT TERM...(This evening through Friday night)
Issued at 133 PM CST WED DEC 23 2015

Severe threat continues. Impressive wind fields aloft provide deep
layer shear here...but mucape field/axis of greatest instability
does shift eastward by 00Z Thu. Front/upper trof passage occurs
shortly thereafter. Therefore, svr threat/bulk of pcpn will occur
remainder of pm into early evening hours, with rain chance
extending a few hours longer but storm/svr threat diminishing
markedly after 7 or 8 pm. Will keep close monitor on going svr
developments and may even clear some counties in the north/west by
press time.

After 1st period, deep swly flow aloft keeps warm advection
pattern in place...so unseasonably warm temps continue. High
pressure will provide a nice Christmas Eve forecast, but moves off
to the northeast over the upper Ohio river valley by Christmas
day, as warm sector return surge begins even late Thu night. This
is where the models diverge...with the Euro and the blend
returning in earnest whilest the new 12z GFS suggests a largely
dry Christmas day. We'll split the diff as much as we can on the
collab pic, with chance pops incoming Christmas day and spreading
over the area more completely Christmas night.

.LONG TERM...(Saturday through Wednesday)
Issued at 133 PM CST WED DEC 23 2015

Despite high weekend pops, there may be a relative lull in overall
pcpn action after we warm sector Saturday...at least until the
boundary sags back over the FA during the course of the day Sunday
as the primary upper Low and attendant surface Low start to make
their ejection from TX toward MO. The system is winding/occluding
itself as this occurs, so expect a very wet Sunday night into
Monday in the high PW environ. There is some low level mucape to
work with, so wouldnt rule out isold svr, but think primary threat
will still be heavy rain/flooding until the system starts to fill
itself/lift out later Monday night-Tuesday. Impressive cumulative storm
total qpf of 3 to 6 inches is possible by then.

It takes until Tuesday and beyond for significant height
falls/upper pattern shift to occur to support cooler temps. Expect
generally 60s/50s to prevail both daytime/nighttime til then,
after which, we'll transition to 40s/30s.

&&

.AVIATION...
Issued at 133 PM CST WED DEC 23 2015

Convection this pm means IFR to LIFR cigs/vsbys for KEVV/KOWB.
It's possible KCGI/KPAH could experience another storm with
similar restrictions. Severe weather with high wind gusts are
possible until about 00Z-02Z. After that, we look to see continued
restricted cigs/vsbys with rain for a few hours, with gradually
improving conditions late tonight-tmrw morning in the wake of the
system's passage.

&&

.PAH Watches/Warnings/Advisories...

IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Dec 23, 3:07 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CST WED DEC 23 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE...NOW EAST OF THE
MISSISSIPPI RIVER...CONTINUES TO MOVE EAST ACROSS SOUTHERN
ILLINOIS AND WESTERN KENTUCKY. TORNADOES AND DAMAGING WIND ARE THE
PRIMARY HAZARDS WITH TORNADO WATCHES STILL IN EFFECT FOR THE
EASTERN HALF OF THE AREA THROUGH EARLY THIS EVENING. REFER TO THE
WATCHES FOR DETAILS.

IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW
LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL
ALSO BE A PREVAILING HAZARD.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS
OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND
STATEMENTS AS THEY ARE ISSUED FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.

SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING
SEVERE WEATHER AND EXCESSIVE RAINFALL.

In the hours before

Local storm report, Dec 23, 2:10 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     MULKEYTOWN              37.97N 89.11W
12/23/2015                   FRANKLIN           IL   PUBLIC

            LATE REPORT. TIME ESTIMATED. STRUCTURE DAMAGE TO HOME.

&&

SMITTY
Local storm report, Dec 23, 2:12 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SIKESTON                36.88N 89.58W
12/23/2015  M1.00 INCH       SCOTT              MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED VIA MULTI MEDIA.

&&

SMITTY
Local storm report, Dec 23, 2:26 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     HATFIELD                37.90N 87.22W
12/23/2015                   SPENCER            IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

SMITTY
Local storm report, Dec 23, 2:28 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BERTRAND                36.91N 89.45W
12/23/2015  M0.88 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Dec 23, 2:59 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             VILLA RIDGE             37.16N 89.19W
12/23/2015  E1.00 INCH       PULASKI            IL   EMERGENCY MNGR

&&

CHRISTIW
Local storm report, Dec 23, 3:03 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             PROVIDENCE              37.40N 87.75W
12/23/2015  M1.75 INCH       WEBSTER            KY   CO-OP OBSERVER

            GOLF BALL SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:07 PM CSTDense Fog AdvisoryPAHBallard, Caldwell, Carlisle, Crittenden, Daviess, Fulton and 11 more5 hr
Dec 23, 12:36 PM CSTSpecial Weather StatementPAHBallard, Carlisle, McCracken54 min
Dec 23, 1:26 PM CSTSpecial Weather StatementPAHCarlisle, Fulton, Graves, Hickman64 min
Dec 23, 1:32 PM CSTSevere Thunderstorm WarningPAHFulton58 min
Dec 23, 2:17 PM CSTSevere Thunderstorm WarningPAHBallard43 min
Dec 23, 2:24 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Graves, Hickman51 min
Dec 23, 2:43 PM CSTTornado WarningPAHCaldwell, Crittenden15 min
Dec 23, 2:53 PM CSTTornado WarningPAHHopkins, Webster37 min
Dec 23, 2:55 PM CSTFlash Flood WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more3 hr
Dec 23, 3:04 PM CSTSevere Thunderstorm WarningPAHMcCracken26 min
Dec 23, 3:15 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall30 min
Dec 23, 3:18 PM CSTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall27 min
Dec 23, 3:30 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon31 min
Dec 23, 3:36 PM CSTTornado WarningPAHDaviess24 min
Dec 23, 3:48 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Webster42 min
Dec 23, 4:13 PM CSTSpecial Weather StatementPAHDaviess, McLean92 min
Dec 23, 4:21 PM CSTSevere Thunderstorm WarningPAHMcLean24 min
Dec 23, 4:22 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall26 min
Dec 23, 4:28 PM CSTSevere Thunderstorm WarningPAHDaviess47 min
Dec 23, 4:40 PM CSTSpecial Weather StatementPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more95 min
Dec 23, 4:47 PM CSTSevere Thunderstorm WarningPAHTrigg28 min
Dec 23, 4:54 PM CSTAreal Flood AdvisoryPAHCaldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 5 more3 hr
Dec 23, 5:00 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg45 min
Dec 23, 5:14 PM CSTAreal Flood AdvisoryPAHDaviess3 hr
Dec 23, 5:15 PM CSTSevere Thunderstorm WarningPAHCalloway, Trigg30 min
Dec 23, 5:28 PM CSTSevere Thunderstorm WarningPAHChristian32 min
Dec 23, 5:46 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg44 min
Dec 23, 5:55 PM CSTSevere Thunderstorm WarningPAHChristian35 min

Nearby

Tornado Warnings in Kentucky, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.